Thunderstorm Wind, Cumberland
- When
- May 1, 6:30 PM EST
- Where
- Cumberland County, Mechanicsburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.217, -77.000
Trees and Power Lines down. About 7500 persons in Mechanicsburg were without power from the downed power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Trees and Power Lines down. About 7500 persons in Mechanicsburg were without power from the downed power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 1, 1:50 PM EST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 250 PM EDT THU MAY 1 2003 AFTER AN APRIL WITH NO SEVERE WEATHER...MAY STARTS OFF WITH THE POTENTIAL FOR SOME ACTIVITY. LINE OF THUNDERSTORMS HAS FLARED UP ALONG LAKE BREEZE FRONT WHICH IS ALSO A SYNOPTIC WIND SHIFT LINE FROM SOUTHWEST AHEAD OF THE FRONT TO NORTH WEST BEHIND THE FRONT. NICE THETA-E RIDGE AHEAD OF WINDSHIFT LINE WITH DEWPOINT CLIMBING INTO THE UPPER 50S AND LOW 60S. CELLS ALSO POPPING UP OVER APPALACHIAN MTS WITH ELEVATED HEATING. ETA FCST CAPES FOR LATE THIS AFTERNOON AROUND 1500J/KG WITH TT UP TO 55. HELICITY VALUES LOW AND ELEVATED LCL. WBZ HEIGHTS RIGHT FOR HAIL. SO PRIMARY THREAT LOOKS TO BE GUSTY WINDS AND HAIL. FOR TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS AS COLD FRONT SLOWLY SINKS SOUTH AND WAVE MOVES ALONG FRONT. HEAVIEST QPF LOOKS TO BE AROUND AN INCH OVER NORTHERN TIER. RIVERS RUNNING BELOW NORMAL SO HOPEFULLY NO PROBLEMS THERE. SATURDAY LOOKS TO GRADUALLY DRY OUT. WENT WITH CHANCE SHOWERS OVER SOUTHEAST PART OF CWA. TROUGH TO TROUGH WAVELENGTH STILL LOOKS TO SHORT IN GFS. ECMWF AND ENSEMBLES HINT THAT THE TROUGH MAY BE OFFSHORE WHICH WOULD MEAN A DRY SATURDAY. LATER SHIFTS CAN DEFINE. SUNDAY AND MOST OF MONDAY LOOK DRY. RAIN RETURNS FOR TUESDAY. DRYING WEDNESDAY. DRY THURSDAY. WRKMIS OUT SHORTLY. .CTP... PA...SEVERE WEATHER WATCH PAZ004>006-010>012-017>019-024-033-037-041-042-045-046. DIRIENZO
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-011045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 443 AM EDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A COLD FRONT WILL MOVE SOUTHWARD FROM THE GREAT LAKES TONIGHT...PRODUCING A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHWEST MOUNTAINS LATE TODAY OR THIS EVENING. DAMAGING WINDS ARE THE PRIMARY THREAT FROM THESE STORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY OR THIS EVENING. KF
PAZ004>006-010>012-017>019-024-033-037-041-042-045-046-012300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 135 PM EDT THU MAY 1 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT THURSDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... CAMBRIA...CAMERON...CLEARFIELD...ELK...MCKEAN...CENTRE...CLINTON... LYCOMING...POTTER...SOMERSET...SULLIVAN...TIOGA AND WARREN. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
PAZ004>006-010>012-017>019-024-033-037-041-042-045-046-012315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 700 PM EDT THU MAY 1 2003 ...SEVERE THUNDERSTORM WATCH EXPIRES FOR CENTRAL PENNSYLVANIA... SEVERE THUNDERSTORM WATCH BOX NUMBER 197...COVERING MUCH OF CENTRAL PENNSYLVANIA...HAS BEEN ALLOWED TO EXPIRE. AN ADDITIONAL SHOWER OR THUNDERSTORM IS POSSIBLE ACROSS THE AREA DURING THE OVERNIGHT... BUT NONE OF THIS ACTIVITY IS EXPECTED TO BE SEVERE. END/WFO STATE COLLEGE
The State College radar (KCCX), 116 km away, was scanning. The volume nearest the first event began at 23:27 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352551.